[Skip to Content]
[Skip to Content Landing]
Article
March 15, 1958

GLAUCOMA IN MEDICAL PRACTICE: DANGER OF USE OF SYSTEMIC ANTISPASMODIC DRUGS IN PATIENTS PREDISPOSED TO OR HAVING GLAUCOMA

Author Affiliations

New York; Jersey City, N. J.

From the Department of Research, New York Eye and Ear Infirmary, New York.

JAMA. 1958;166(11):1276-1280. doi:10.1001/jama.1958.02990110012003
Abstract

Drugs given for their antispasmodic, sympathomimetic, or parasympatholytic effects in gastrointestinal disease and other systemic conditions generally have important incidental effects upon the eye. Mydriasis and cycloplegia can raise the intraocular pressure and precipitate acute attacks of glaucoma in some cases. But this association of effects is not inevitable, and dicyclomine is an example of drugs that are effective as antispasmodics without exerting dangerous side-effects on the eye. This is illustrated in a study of pupil sizes and intraocular pressures in 53 subjects with normal intraocular pressures and 17 patients with chronic simple glaucoma; the well-known cycloplegic effect and ability to increase intraocular pressure was demonstrated for atropine and related drugs, as was the absence of these dangerous effects when dicyclomine was given in antispasmodic doses to patients with chronic simple glaucoma. Physicians who prescribe atropine or similar drugs for the relief of gastrointestinal disease and Parkinsonism should be acutely aware of the disastrous effects these drugs may have on the eyes of patients who have glaucoma or are predisposed to it. They should also be aware of the existence of antispasmodics relatively free from these effects.

×